"I Just Injected 46 Units of the Wrong Insulin!"

| Dec 6, 2007

I have lived with type 2 diabetes for thirteen years, and I know very well how to take care of myself. In fact, I have it down to a routine. The flaw of a routine activity, however, is that it is so very routine: you go through the motions without thinking. And that, as I learned to my deep chagrin, can be dangerous.

On a recent speaking trip, I was just about to step into the shower when I remembered that it was time for my Lantus injection. No problem-I stepped away from the shower, prepared the dose, and injected the insulin. As soon as the deed was done, however, dismay overwhelmed me. I had grabbed the wrong insulin and had just injected 46 units of rapid-acting Apidra instead of slow-release Lantus. And I was alone in my hotel room, stark naked.

My experience as a diabetes trainer kicked into overdrive as I yanked everything out of the mini-fridge, desperately counting the carbohydrates available to counter the quick-acting Apidra. The procedure I teach to treat hypoglycemia (low blood sugar) is to eat fifteen grams of fast-acting carbohydrates, wait fifteen minutes, and then check your blood sugar level. This process should continue until your blood sugar is over 70 mg/dl. But because I did not know how low my blood sugar would plummet on 46 units of Apidra, my overriding thought was to stuff down as many simple carbohydrates as I could, as fast as I could.

That night, thankfully, the mini-fridge was uncharacteristically full. I swept up two pieces of leftover bread, two small bunches of grapes, crackers, and a real Coke, in addition to my usual glucose tablets and orange juice. One part of my brain began methodically counting the carbohydrates that I was ingesting: thirty-three grams from the orange juice, twenty from the bread, twelve from the glucose tablets.

The other part of my brain was churning with thoughts of getting help. Since I was traveling with friends who have diabetes, I made a hasty phone call: "Paula, I just injected 46 units of Apidra! Call Susan and come quickly!" Without waiting for a reply, I began to guzzle the Coke as I tried to pull on my clothes. I haven't drunk a real Coke in fifteen years, but my need for sugar overrode any misgivings about the taste.

There I was, drinking, dressing, and running around to collect my cell phone, room key, and wallet in case we decided to go to the emergency room. I was even "with it" enough to prop open the room door so that my friends could reach me if I became unable to open the door. Within fifteen minutes, they rushed in loaded with more quick sugar goodies. Piling the food on the desk, Susan said, "Don't worry, we're going to see you through this. How many carbs have you eaten? What was your last blood sugar reading? We'll take it every fifteen to twenty minutes so we'll know what's happening."

My reading just before the ill-fated injection had been 107, but that had been 25 minutes ago, before the 46 units of Apidra and the 130 grams of carbohydrates I'd stuffed down in the form of juice, fruit, sodas, and cookies. I did a finger stick test, and my result was 124. We decided to follow our training for hypoglycemia, writing down my finger stick reading every twenty minutes and recording the carbohydrates I had eaten, until we were sure that the Apidra was out of my system. Because Apidra acts within an hour and is out of the system within four hours, we knew we had awhile to go.

Paula called 911 as soon as she saw me. The 911 dispatcher told Paula to call the Poison Control Center, and the consensus of both dispatchers was "Go to the ER!" Forty-five minutes after I had taken the Apidra, a violent trembling began in the center of my body, and my arms and legs began to twitch and jerk so violently that I had to sit down abruptly. As the trembling increased, I felt my first twinge of fear and agreed that the ER was the place to be.

A hotel staff person drove us to the hospital. Because the Poison Control Center had alerted the hospital, the ER staff admitted me to a room immediately. Then they gave me more food and did a finger stick test. My blood sugar was up to 142, but, still fearing hypoglycemia, I drank more apple juice and ate the Rice Krispy treats they brought me. My total carb count was now close to 180 grams. Susan stayed with me, and throughout the next four hours, we checked my blood sugar every twenty minutes.

The results were reassuring, as my blood sugar level continued to rise in response to the carbohydrates I had eaten. At 3:15 am, a lab tech drew blood to see if the Apidra was out of my system, and I stuck my finger for the fifteenth and final time. Both finger stick and lab work showed a blood sugar level of 119. Utterly amazing! Susan had weathered the storm with me. We could return to the hotel, tired but wiser, and sleep for a few hours before starting our busy day.

For many people with diabetes, injecting two types of insulin is a daily requirement. Because the routine is so familiar, we sometimes do it without thinking, and that, as I learned the hard way, can lead to dire error. Here are four tips to prevent an insulin mistake from happening to you:

  1. Use a syringe and vial for your long-acting insulin and an insulin pen for your rapid-acting insulin.
  2. Use color to distinguish the insulins by putting a different-colored tape around each vial or insulin pen.
  3. Keep your insulins in separate places on the kitchen counter or in the refrigerator. That way you won't accidentally pick up the wrong insulin.
  4. Stop, think, and then act. Being in a hurry or relying on a thoughtless routine may cause a serious mistake.

While I certainly don't want to go through such an ordeal ever again, I did learn three powerful lessons: I can act effectively in a diabetes emergency; patient education is invaluable; and friendship is priceless. May you never encounter the same situation, but if you do, remember: keep your head, call for help, and follow the protocol.

Editor's Note: We hear of this happening often, and we don't think that such events are documented sufficiently. If a mix-up in your insulin has happened to you, please let us know. And for other stories on the same subject, see "My Insulin Overdose" and "Insulin Overdose: A Mom Accidentally Gives Way Too Much Insulin To Her Son".

Click Here To View Or Post Comments

Categories: Beginners, Blood Sugar, Diabetes, Diabetes, Food, Insulin, Lantus, Low Blood Sugar, Pens, Syringes, Type 1 Issues, Type 2 Issues


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Print | Email | Share | Comments (47)

You May Also Be Interested In...


Click Here To View Or Post Comments

Dec 6, 2007

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.